BACKGROUND: Radiofrequency catheter ablation is a technique for curing cardiac arrhythmias by destroying tissue that is a critical part of the targeted electrical circuit. Nausea and vomiting have been observed after use of this technique, but no study to date has examined these complications. OBJECTIVES: To determine the incidence of nausea and vomiting after radiofrequency catheter ablation, determine factors related to nausea and vomiting, and evaluate the antiemetic efficacy of promethazine given during the procedure. METHODS: Medical records for 369 cases of radiofrequency catheter ablation performed in a 4-year period at a university medical center were reviewed. RESULTS: Nausea after the procedure was documented in 22% of cases. Logistic regression analysis based on variables significant in bivariate analysis revealed that younger age, female sex, and longer procedure duration were significantly and independently related to nausea. Vomiting after the procedure occurred in 13% of cases. Logistic regression revealed that younger age and longer procedure duration were significantly and independently related to vomiting. Further analysis showed that patients who received larger doses of promethazine relative to the dose of fentanyl had a significantly lower incidence of vomiting. CONCLUSIONS: Nausea and vomiting occurred in a considerable number of cases. Female sex, younger age, and longer procedure duration increased the risk of nausea, whereas only age and procedure duration were associated with vomiting. This study may guide clinicians to use a prophylactic antiemetic in patients undergoing radiofrequency catheter ablation, especially patients at increased risk for nausea and vomiting.
Articles| November 01 1997
Nausea and vomiting in patients undergoing radiofrequency catheter ablation
Am J Crit Care (1997) 6 (6): 437-444.
- Views Icon Views
- Share Icon Share
- Tools Icon Tools
- Search Site
A Tyndall, KV Nystrom, M Funk; Nausea and vomiting in patients undergoing radiofrequency catheter ablation. Am J Crit Care 1 November 1997; 6 (6): 437–444. doi: https://doi.org/10.4037/ajcc19184.108.40.2067
Download citation file: